Author Topic: Trying to help my brother  (Read 219 times)

[Buddie]

Trying to help my brother
« on: May 21, 2022, 11:03:05 pm »
My brother (early 30's) is in just around his third week post cold-turkey quitting benzos after 3 years of heavy use. Unfortunately, he had a seizure and wound up in the hospital for a few days, but he's been generally recovering ok. Says he's sleeping around 5 hours a night, which for him is a marked improvement.

I want to know if there is anything that he can do, that people here have seen even marginal benefit from in terms of diet or supplements which specifically counterbalance the damage the benzos have caused.

He complains of being very tired, having major stomach issues, and becoming dizzy when he gets up, and just generally not feeling well. Another concern is that he has had a liver transplant and so as he has not taken very good care of himself the last few years hes become very thin and frail.

He knows he has to try and eat better (more) and sleep better, and we're encouraging all of that, but just wanted to see if anyone had any specific recommendations which might aid his recovery. Thanks in advance, many blessings.

-[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to help my brother
« Reply #1 on: May 22, 2022, 05:37:09 am »
Hey there! I'm glad you are on here trying to help your brother!  I'm so sorry he had a seizure :(.    So he is about 3 weeks from cold turkey, that is still very early. So keep in mind that his recovery could take months. I am glad he is getting 5 hours of sleep, that is actually quite good, especially for a CT!!!  As far as the other things go, for the most part it really does just take time for the symptoms to improve. It sucks, but that's just the truth.  You can take a look at the main board page under "alternative therapies and supplements" for some threads on those. Some of us couldn't tolerate any supplements, others can. So it depends on what the supplement is and what symptom it is for and whether or not his body will tolerate it or not. You can also use the search bar to just look up certain symptoms and view threads to see if some people had luck with certain things. But there is not any one specific thing that will help you recover faster or anything like that. We all truly wish there was!!!! It mostly time, distraction, and take as good care as you can (try and eat well etc). 

And please use this place as a resource, and feel free to post about any questions, or specific symptoms. Sometimes you will get more hits that way ;)
Best wishes!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to help my brother
« Reply #2 on: May 24, 2022, 12:32:56 am »
Thank you so much for taking the time to send me a well thought out and encouraging response. It means a lot.

I'm going to do the recommended searches and see what I come up with. Thanks again for helping to provide some guidance.

Best Regards,
[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to help my brother
« Reply #3 on: May 24, 2022, 04:53:01 am »
No problem at all. Feel free to PM me if needed as well ;)
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to help my brother
« Reply #4 on: May 25, 2022, 04:13:35 am »
I think it's beyond thoughtful and caring of you to be here for your brother. You can learn everything in this community so keep asking questions!

You will get a different opinion from everyone when it comes to the topic of supplements, what may help one person has severly harmed another so it's really about gently testing and starting in very small doses if supplements are the route you want to go. My personal advice would be to give him some time and see how he's doing. Histamine issues, food sensitivities, issues with sugar, caffeine and chemicals in general are extremely common when going through WD especially in the early days. So until you know how his body is reacting to the CT I would personally hold off on adding anything supplement wise. When it comes to diet I truly believe that a clean, whole food diet is the best approach. I look at it like "getting out of the way" for your body so that it has the best opportunity to heal. For me, that looked like no caffeine, no processed foods, no sugar (unless natural from fruit) and making sure I was eating plently of plants to promote the best possible gut health (because we know benzo's have a tendency to destroy our guts).

Like [...] bell said, sadly there is nothing that makes us recover faster - if there was, everyone would be doing it! But I do think there's things we can do to help make the symtpoms "easier" while we are in this. Manage stress so you're dealing with as little of it as possible, eat a clean nourishing diet (whatever that looks like for you), make sure you're moving, even if it's just for a small walk around the house if mostly bedbound/severly symptomatic and distract, distract, distract!!!!!

I'm so sorry your brother is going through this, I wouldnt wish it on my worst enemy. Please know we are all here to help in anyway we can.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.